Alert archive / Washington / Wind Advisories in 2014

Wind Advisory 17, NWS Pendleton, OR

May 16, 2014Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at May 16, 2014, 3:41 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 16, 2014, 3:41 PM PDT (22:41 UTC)
Expired
May 16, 2014, 9:00 PM PDT
In force
5 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS76 KPDT 162241
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
341 PM PDT FRI MAY 16 2014

...VERY WINDY CONDITIONS WILL CONTINUE ACROSS THE KITTITAS VALLEY
INTO THE EVENING...

.A STRONG PRESSURE GRADIENT...PLUS GOOD MIXING OF WIND ALOFT...
WILL KEEP CONDITIONS VERY WINDY ACROSS THE KITTITAS VALLEY LATE
THIS AFTERNOON INTO THIS EVENING.

WAZ026-170400-
/O.NEW.KPDT.WI.Y.0017.140516T2241Z-140517T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
341 PM PDT FRI MAY 16 2014

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* TIMING: VERY WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING. 

* WINDS: NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
  MPH. THE STRONGEST WINDS OF 30 TO 35 MPH WILL OCCUR ACROSS THE
  NORTHERN PORTION OF THE VALLEY.

* IMPACTS: THE VERY WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT 
  FOR HIGH PROFILE VEHICLES...ESPECIALLY ON INTERSTATES 90 AND 
  82. UNSECURED OBJECTS MAY BE LIFTED BY THE WIND. MINOR TREE 
  AND PROPERTY DAMAGE IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
318 
WWUS76 KPDT 170358
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
858 PM PDT FRI MAY 16 2014

WAZ026-170500-
/O.EXP.KPDT.WI.Y.0017.000000T0000Z-140517T0400Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
858 PM PDT FRI MAY 16 2014

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING. 

WINDS IN THE KITTITAS VALLEY HAVE DECREASED TO THE 20 TO 30 MPH
RANGE AND WILL CONTINUE TO GRADUALLY DECREASE THROUGH THE NIGHT.
THUS THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 16, 1:40 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, May 16, 1:40 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
140 PM PDT FRI MAY 16 2014

.SHORT TERM...TONIGHT THROUGH MONDAY...UPPER LEVEL RIDGE CONTINUES
TO WEAKEN AND SLOWLY SHIFT TO THE EAST. THIS IS ALLOWING COOLER AIR
TO BLOW IN FROM THE WEST BRINGING TEMPERATURES DOWN TODAY AND
PRODUCING BREEZY CONDITIONS ALONG THE EAST SLOPES OF THE CASCADES
AND AROUND THE COLUMBIA BASIN. IT WILL TAKE ANOTHER 24 TO 36 HOURS
FOR THE RIDGE TO FINALLY GIVE WAY TO THE APPROACHING UPPER LEVEL
TROUGH THAT WILL IMPACT THE AREA THROUGH THE REMAINDER OF THE SHORT
TERM. AS THE LOW APPROACHES WE WILL SEE INCREASING CLOUDS AND CHANCE
OF PRECIPITATION LATE SATURDAY AND INTO SUNDAY. SUNDAY AND MONDAY
THE UPPER LEVEL LOW WILL BE PASSING OVER THE REGION WHICH WILL ALSO
BE THE TWO MOST UNSTABLE DAYS. THIS WILL RESULT IN INCREASED
CONVECTIVE ACTIVITY WITH CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING PERIODS. SO...EXPECT COOLER AND
SHOWERY WEATHER OVER THE WEEKEND AND INTO THE FIRST OF THE WEEK.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.  THE ELONGATED LOW
PRESSURE AREA REMAINS OVER THE REGION MONDAY NIGHT AS THE MAIN LOW
SINKS SOUTH INTO NORTHERN CALIFORNIA.  THIS WILL KEEPS SOME SHOWERS
OVER MOUNTAINS WITH A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY
AFTERNOON. ON WEDNESDAY THE FLOW OVER THE PACIFIC NORTHWEST WILL BE
TURNING MORE NORTHERLY AS THE LOW CONTINUES TO DROP SOUTH WITH
MAINLY DRY CONDITIONS THROUGH THURSDAY.  ON FRIDAY...THE NEXT SYSTEM
WILL BE NEARING THE COAST AND SOUTHWEST FLOW OVER THE AREA WILL
ALLOW SOME MOISTURE TO RETURN WITH A SLIGHT CHANCE OF SHOWERS OVER
THE MOUNTAINS. TEMPERATURES WILL BE NEAR NORMAL ON TUESDAY AND
SLIGHTLY ABOVE NORMAL THROUGH THE REST OF THE PERIOD.  ML

&&

.AVIATION...00Z TAFS. VFR CONDITIONS CAN BE EXPECTED DURING THE NEXT
24 HOURS. SUSTAINED WINDS 15-20 KT RANGE AT KDLS, KPSC, KPDT AND
KALW WITH 10-20 KTS AT KRDM, KBDN AND KYKM WILL CONTINUE UNTIL 04Z.
THE WINDS WILL DECREASE TO 10-15 KTS OVERNIGHT...BUT INCREASE AGAIN
SATURDAY AFTERNOON TO 10 TO 20 MPH. HIGH LEVEL CIRRUS CLOUDS WILL
CONTINUE TO MOVE THROUGH THE AREA AT TIMES. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  73  47  67 /   0  10  10  30
ALW  53  74  50  68 /   0   0  10  40
PSC  54  78  50  73 /   0   0  10  20
YKM  49  72  46  67 /   0  10  10  20
HRI  52  76  50  71 /   0   0  10  20
ELN  50  70  45  65 /   0  10  10  20
RDM  42  69  40  60 /   0  10  10  30
LGD  45  68  43  59 /   0  10  20  50
GCD  42  70  40  58 /   0  10  20  50
DLS  51  72  49  68 /   0  10  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/93/93

Nearby

Wind Advisories in Washington, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.